Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 47, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2001, 6:29 PM CDT for Clark County, Taylor County, Wisconsin. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 2001, 6:29 PM CDT (23:29 UTC)
- Expired
- Jun 11, 2001, 7:30 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Clark County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:50 PM CDT | Thunderstorm Wind 53 E | Jump River, WI | |
| Jun 11, 6:53 PM CDT | Thunderstorm Wind 50 E | Thorp, WI | |
| Jun 11, 7:38 PM CDT | Thunderstorm Wind 61 M | Riplinger, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 112330 SVRLSE WIC019-119-120030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 629 PM CDT MON JUN 11 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN CLARK COUNTY IN CENTRAL WISCONSIN * UNTIL 730 PM CDT * AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 26 MILES NORTHWEST OF THORP...OR ABOUT 18 MILES NORTH OF CHIPPEWA FALLS...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR THORP AT 655 PM CDT... NEAR OWEN AT 710 PM CDT... NEAR DORCHESTER AT 720 PM CDT... NEAR COLBY...AND ABBOTSFORD AT 725 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ BOYNE LAT...LON 4528 9126 4512 9137 4468 9022 4492 9005
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:05 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 11, 3:05 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 PM CDT MON JUN 11 2001 ...SEVERE WEATHER OUTBREAK LIKELY THIS EVENING ACROSS THE AREA... MAIN CONCERN THIS AFTERNOON CONTINUES TO DEAL WITH THE SEVERE WEATHER THREAT FOR LATE THIS AFTERNOON AND EVENING. OTHER CONCERNS WITH THIS PACKAGE IS THE WARM FRONTAL POSITION ON TUESDAY AND TUESDAY NIGHT...AND THE LOCATION OF THE COLD FRONT ON THURSDAY. AT 19Z...A SURFACE WARM FRONT WAS LOCATED FROM MOLINE ILLINOIS... TO JUST SOUTH OF DECORAH IOWA...TO A DEEPENING LOW PRESSURE SYSTEM OVER WATERTOWN SOUTH DAKOTA. SOUTH OF THIS FRONT...TEMPERATURES HAVE CLIMBED INTO THE MIDDLE 90S WITH DEW POINTS IN THE LOWER TO MIDDLE 70S. THIS HAS RESULTED IN A VERY UNSTABLE ATMOSPHERE IS CAPES ABOVE 5000 J/KG AND LIFTED INDICES AS LOW AS -11. DUE TO A WARM AIR MASS BETWEEN 850 MB AND 700 MB...THIS AREA HAS REMAINED CAPPED THIS AFTERNOON...BUT AS THE STRONG UPPER LEVEL SHORT WAVE MOVED INTO THE EASTERN DAKOTAS...LAPS HAS SHOWN THE CONVECTIVE INHIBITION HAS DECREASED TO BELOW 50 J/KG. FURTHER EROSION IS EXPECTED THIS AFTERNOON AND EVENING...DUE TO THE LIFTING ASSOCIATED WITH THIS SHORT WAVE. TO THE NORTH OF THIS WARM FRONT...TEMPERATURES ARE IN THE 80S WITH DEW POINTS IN THE MIDDLE 60S. WITH A SOUTHEAST SURFACE WIND NORTH OF THIS FRONT AND SOUTHWEST TO WEST WINDS ALOFT... HELICITY VALUES WILL INCREASE ABOVE 300. AS A RESULT...TORNADOES LOOK TO BE A POSSIBILITY ALONG THE WARM FRONT. WITH THE SHEAR PROFILES AND THE AMOUNT OF INSTABILITY SOUTH OF THE WARM FRONT... THE THUNDERSTORMS WILL LIKELY INITIATE AS A SUPERCELLS. AS TIME PROGRESSES INTO THE EVENING...THERE IS SOME EVIDENCE VIA THE SOUNDINGS...WEAK MID LEVEL STORM RELATIVE FLOW AND STRONG PRESSURE FALLS...THAT THE STORMS SHOULD EVOLVE INTO AN ASYMMETRIC SQUALL LINE. ALSO...THE SOUTHERN PORTION OF THE FRONT MAY ELONGATE ITSELF FAVORABLE FOR HEAVY RAINFALL ACROSS IOWA. WITH THE MODELS SHOWING THAT 50 TO 60 KNOT 850 MB WINDS WILL BE DEVELOPING OVER NEBRASKA LATE TONIGHT. AS A RESULT...I EXPECT A MCS TO DEVELOP OVER NEBRASKA TONIGHT AND MOVE ALONG THE WARM FRONT. THE MODELS INDICATE THAT THIS SYSTEM WILL LIKELY MOVE SOUTH OF OUR AREA...BUT WE WILL TO WATCH THIS CLOSELY TONIGHT. ON TUESDAY AND TUESDAY NIGHT...THE FRONT THAT GOES THROUGH US TONIGHT WILL RETURN NORTH AS A WARM FRONT. THE MODELS HAVE DIFFERING OPINIONS ON HOW FAR NORTH THIS WARM FRONT WILL GET DURING THE DAY TUESDAY. THE AVIATION IS THE MOST AGGRESSIVE WITH THIS FRONT. MEANWHILE...THE ETA IS THE SLOWEST. WITH THE OUTFLOW FROM THE CONVECTION THIS EVENING FORCING THE FRONT SOUTH INTO CENTRAL IOWA...I PREFER THE SLOWER ETA SOLUTION. THE ETA MODEL SHOWS THAT THE 850 MB WINDS WILL BE INCREASING DURING THE AFTERNOON AND NIGHT...SO WE WILL HAVE TO WATCH OUT FOR ELEVATED SEVERE STORMS. FROM WEDNESDAY THROUGH THURSDAY...THE MODELS SHOW THAT A COLD FRONT WILL BE MOVING SLOWLY EAST ACROSS THE UPPER MISSISSIPPI VALLEY. IN ADDITION...UPPER LEVEL SHORT WAVES EMBEDDED IN THE SOUTHWEST FLOW ALOFT WILL BE MOVING ALOFT. THESE SHORT WAVES WILL PRODUCE THE LIFT FOR THUNDERSTORM DEVELOPMENT. THE EXACT TIMING OF THE SYSTEM IS IN QUESTION RIGHT NOW...BECAUSE THE MODELS HAVE BEEN SHOWING THIS SYSTEM SLOWING DOWN. .LSE...NONE. BOYNE
In the hours before
Local storm report, Jun 11, 6:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
619 PM CDT MON JUN 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0611 PM URNE WI TORNADO
06/11/01 BUFFALO REPORTED BY PUBLIC
GLThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:43 PM CDT | Tornado Warning | ARX | Buffalo | 62 min |
| Jun 11, 6:39 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 66 min |
| Jun 11, 6:47 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.